Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 22, 2009, 4:29 PM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2009, 4:29 PM PDT (23:29 UTC)
- Expired
- Aug 22, 2009, 5:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 222329 SVRVEF CAC071-230015- /O.NEW.KVEF.SV.W.0029.090822T2329Z-090823T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 429 PM PDT SAT AUG 22 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 515 PM PDT. * AT 425 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL SAN BERNARDINO COUNTY...OR 23 MILES NORTHWEST OF TWENTYNINE PALMS...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER THE MARINE CORPS TRAINING CENTER AND REMOTE AREAS OF SAN BERNARDINO COUNTY. LAT...LON 3465 11601 3442 11590 3432 11631 3449 11639 TIME...MOT...LOC 2327Z 248DEG 11KT 3444 11625 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:25 PM PDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 22, 3:25 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 325 PM PDT SAT AUG 22 2009 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS THE NORTHERN MOJAVE DESERT AND SOUTHERN GREAT BASIN THIS EVENING BEFORE DISSIPATING TONIGHT. A TROUGH OF LOW PRESSURE WILL MOVE INLAND SUNDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WHICH WILL LINGER INTO MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH MONDAY...THEN A DRYING AND WARMING TREND IS EXPECTED FOR TUESDAY THROUGH THE END OF THE WEEK. && .SHORT TERM...SATELLITE LOOP SHOWS MESOSCALE CONVECTIVE VORTEX CENTERED NEAR THE CA/NV/AZ TRIPLE POINT AT 2 PM. RAIN AND THUNDERSTORMS WERE OCCURRING IN THE NORTHERN SEMICIRCLE OF THE CIRCULATION...WHILE SUBSIDENCE AND MID LEVEL WARMING WERE PRODUCING MOSTLY CLEAR SKIES IN THE SOUTHERN SEMICIRCLE. MAIN CONCERN FOR TONIGHT IS HOW FAR NORTH WILL THE STORMS GO BEFORE DISSIPATING. RAISED POPS SIGNIFICANTLY FOR MUCH OF LINCOLN AND CLARK COUNTIES AS WELL AS NORTHERN MOHAVE COUNTY. TOMORROW WILL BE TRICKY AS UPPER LOW ABOUT 500 MILES SOUTHWEST OF SAN DIEGO BEGINS TO OPEN UP AND MOVE INLAND AS A TROUGH. THE WELL DEFINED DRY SLOT ON WATER VAPOR WILL COVER MUCH OF OUR CWFA TOMORROW...BUT SOME UPDRAFTS COULD BREAK THROUGH AND DEVELOP INTO THUNDERSTORMS /AS IS HAPPENING IN FAR SOUTHERN ARIZONA THIS AFTERNOON/. IF THIS DRY SLOT IS CLOUD FREE OR NEARLY SO...TEMPERATURES WILL BE SIGNIFICANTLY HIGHER THAN FORECAST. MEANWHILE...THE COMMA HEAD OF THE WEAKENING LOW WILL MOVE INTO THE NORTHWEST CORNER OF THE CWFA...SO RAISED POPS THERE. THE TROUGH AXIS WILL BE SLOW TO MOVE THROUGH...AND IS EXPECTED TO BE CENTERED OVER OUR CWFA MONDAY AFTERNOON...SO KEPT POPS GOING IN THE NORTHEAST HALF OF THE CWFA WHILE SHOWING A DRYING TREND TO THE SOUTHWEST. TUESDAY SHOULD BE GENERALLY DRY AS THE TROUGH AXIS FINALLY EXITS...AND KEPT ONLY A FEW POCKETS OF SLIGHT CHANCE POPS IN LINCOLN COUNTY AND NORTHERN MOHAVE COUNTY. TEMPERATURES WILL FINALLY GET BACK TO NORMAL OR THEREABOUTS ON TUESDAY AS THE DRYING TREND BRINGS MORE SUNSHINE. .LONG TERM...THE EXTENDED PERIOD WILL BE DRY AS THE HIGH THAT STARTS OUT EAST OF THE AREA MOVES WEST TO OVER TO THE GREAT BASIN BY NEXT SATURDAY. SOME RESIDUAL MOISTURE MAY STILL LINGER WEDNESDAY TO LEAVE IN LIMITED GHOST POPS IN MOHAVE COUNTY. TEMPERATURES WILL START OUT NEAR NORMAL TO SLIGHTLY BELOW AND WARM TO SLIGHTLY ABOVE NORMAL BY THE END OF THE WEEK. && .AVIATION...FOR MCCARRAN...THE BAND OF RAIN SHOWERS THAT MOVED THROUGH KLAS THIS AFTERNOON WILL CONTINUE TO THE NORTH AND NORTHWEST AND BRIGHT A CHANCE FOR THUNDERSTORMS AND LOW CEILINGS IN THE BEATTY AND MORMON MESA CORRIDORS THROUGH LATE THIS EVENING. THE THREAT OF MORE RAIN...THUNDERSTORMS AND LOW CEILINGS IS VERY LOW FOR THE REST OF THE NIGHT. SUNDAY MORNING WILL START OUT RELATIVELY CLOUD FREE BEFORE THUNDERSTORM ARE POSSIBLE IN THE LOCAL MOUNTAINS FIRST IN THEN THE VALLEY IN THE AFTERNOON. WINDS WILL STAY GUSTY FROM THE SOUTH UNTIL APPROX 03Z AND THEN STAY NEAR OR UNDER 10 KNOTS THROUGH THE NIGHT FROM THE SOUTH. SUNDAY WILL SEE SOUTHEAST TO SOUTH WINDS TO AROUND 10 KNOTS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORMS ARE LIKELY NORTH OF I-15 THROUGH LATE TONIGHT WITH ONLY A SLIM CHANCE SOUTH OF THERE. SUNDAY WILL SEE MOST OF THE AREA START OUT WITH FEW IF ANY CLOUDS AND THEN CLOUD UP AS TEMPERATURES RISE. THUNDERSTORM ACTIVITY WILL START OUT OVER HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE VALLEY LOCATIONS IN LATE AFTERNOON AND EVENING. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 22, 5:43 AM PDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 543 AM PDT SAT AUG 22 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-230500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 543 AM PDT SAT AUG 22 2009 /543 AM MST SAT AUG 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL CONTINUE TO INCREASE TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS SPREADING NORTH INTO MAINLY THE MOJAVE DESERT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH INTO THE SOUTHERN GREAT BASIN THIS EVENING AND OVERNIGHT. BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS BUT MODERATELY FAST STORM MOTION MAY HELP LIMIT FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LOW PRESSURE SYSTEM WHICH HAS BEEN OFF THE COAST WILL WEAKEN AND MOVE INLAND ACROSS THE REGION SUNDAY AND MONDAY. THIS WILL LEAD TO A CONTINUED CHANCE OF THUNDERSTORMS FOR MOST AREAS. A DRIER AND MORE STABLE AIR MASS IS EXPECTED OVER THE AREA TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:40 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 112 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.